Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hiv meds
Sep 18, 2005

my currents meds are d4t, 3tc, sustiva. cd4 225, cd4 16%, VL undetectable. My problem lipodystrophy, wasting. My DR switched me to combivir & sustiva & no steroids. will this improve my body disfigurement? if no, what can I do? I got infected 1989

Response from Dr. Young

Thanks for your post.

There is a large body of evidence that tells us that d4T (Zerit) is associated with an increase in the risk of lipodystrophy, especially fat thinning (lipoatrophy). Switching to other nucleosides, especially abacavir and tenofovir have been shown to slowly reverse the fat loss. There is lesser data about switching to AZT (as would be your situation, since AZT is half of Combivir) and since AZT can cause lipo in some patients (though at much less risk than d4T) this switch might be less effective that a switch to the other medications in helping your body fat. Be patient, though as even the best nuke switches take months, if not years to see the imnprovement in facial fat.

If need be, there are fillers (Sculptra) that can also be used (plastic surgery, sort of) and are approved by the FDA for use in this indication.

Good luck, BY



Previous
Is this OK? What next?
Next
Low VL, high CD4 and KS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement